Oklahoma, 2017

Drought in Oklahoma, January 1 to 31, 2017

January 1 to 31, 2017 · NWS TSA · 19 events in 19 counties and zones

Precipitation across eastern Oklahoma to the north of I-44 was above average for the month of January 2017, while areas to the south of I-44 experienced another dry month with only between 50 and 75 percent of normal average precipitation occurring in that region. These unusually dry conditions followed a period of below normal precipitation that began in late summer.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Precipitation across eastern Oklahoma to the north of I-44 was above average for the month of January 2017, while areas to the south of I-44 experienced another dry month with only between 50 and 75 percent of normal average precipitation occurring in that region. These unusually dry conditions followed a period of below normal precipitation that began in late summer. As a result, Severe Drought (D2) conditions persisted this month across much of southeastern and east central Oklahoma. Extreme Drought (D3) conditions persisted across portions of Choctaw and Pushmataha Counties, and developed across portions of Latimer, Haskell, Sequoyah, and Le Flore Counties. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 31, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Dec 31, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1137 PM CST Sat Dec 31 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Front currently stalled from about KFAM in SE MO to KDFW. The east
side of the front has established MVFR and lower conditions due to
fog and low cigs with VFR conditions to the west of the frontal
boundary. Most of the terminals will see VFR conditions persist
through the morning hours before MVFR cigs move in. However, KFSM
and KFYV are positioned right alongside the front and may see
varying cigs and vsby through about 13-15Z. MVFR cigs will develop
by late morning/early afternoon as a trough passes through Kansas
and Oklahoma. A few light showers and/drizzle cannot be ruled out
for several terminals, especially those in SE OK and western AR.

&&

.PREV DISCUSSION... /Issued 822 PM CST Sat Dec 31 2016/

..UPDATE...

DISCUSSION...
Drier air continues to filter into the region this evening behind
cold front. Current forecast generally on track. Did lower temperatures
a few degrees across far northeast Oklahoma where clouds are not
expected to return until late tonight. No other significant changes
anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   33  55  52  69 /   0  10  20  30
FSM   40  58  51  66 /   0  20  50  60
MLC   41  59  55  68 /   0  20  40  50
BVO   25  53  46  69 /   0  10  20  30
FYV   33  53  50  64 /   0  10  40  50
BYV   34  50  48  64 /   0  10  40  50
MKO   37  56  53  67 /   0  10  30  40
MIO   30  54  49  66 /   0  10  20  30
F10   37  58  54  69 /   0  10  30  40
HHW   46  59  56  69 /  10  30  60  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
AVIATION...11
Hazardous weather outlook, Dec 31, 4:40 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
440 PM CST SAT DEC 31 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
440 PM CST SAT DEC 31 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS ANTICIPATED THROUGH TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY AND MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY AND THURSDAY...WINTER WEATHER POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...THUNDERSTORM CHANCES DEVELOP SUNDAY NIGHT AND
CONTINUE INTO MONDAY ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE SOUTHERN PLAINS.
MARGINAL INSTABILITY NORTH OF THE RED RIVER COULD ALLOW FOR A FEW
STORMS TO BECOME STRONG TO MARGINALLY SEVERE MAINLY OVER SOUTHEAST
OKLAHOMA LATE SUNDAY NIGHT.

AN ARCTIC COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION MONDAY
NIGHT AND TUESDAY WITH TEMPERATURES WELL BELOW THE SEASONAL
AVERAGE FOR THE SECOND HALF OF THE UPCOMING WEEK. THIS COULD
CREATE WIND CHILL VALUES IN THE SINGLE DIGITS TO UPPER TEENS
WEDNESDAY AND THURSDAY MORNINGS. ALSO...THERE REMAINS POTENTIAL FOR
A WINTER WEATHER EVENT IN THE WEDNESDAY THROUGH FRIDAY TIME FRAME
NEXT WEEK. CONTINUE TO MONITOR LATEST FORECASTS AS THE DETAILS
CONTINUE TO GET IRONED OUT.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Pushmataha

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Pawnee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Osage

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Tulsa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Rogers

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Drought, Creek

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Wagoner

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Cherokee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Adair

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Muskogee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, McIntosh

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Pittsburg

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Haskell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678041, 678042, 678048, 678049, 678050, 678051, 678052, 678053, 678054, 678055, 678056, 678057, 678058, 678059, 678060, 678061, 678062, 678063, 678065.